Texas, 2011

Drought in Texas, October 1 to 31, 2011

October 1 to 31, 2011 · NWS SJT · 24 events in 24 counties and zones

The rain did help to take the edge off of the drought but the historic drought continued through the month of October. But widespread rainfall and cooler temperatures in early October reduced the wildfire threat.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The rain did help to take the edge off of the drought but the historic drought continued through the month of October. But widespread rainfall and cooler temperatures in early October reduced the wildfire threat. The U.S. Drought Monitor, issued through the National Mitigation Drought Center depicted extreme to exceptional drought over much of West Central Texas.

According to the Texas Crop Weather Report prepared by the Texas A&M Agriculture Program, the following agricultural impacts were noted across West Central Texas. |Most producers were planting small grains as fast as they could. Some wheat was emerging because of the rain. Rangeland and pastures continued to show some improvement after the rain. Livestock and wildlife were feeding on winter forbs and browse plants. All producers continued to provide supplemental feed to livestock. Hay was hard to find and very expensive when it was obtainable. Stock tanks were in good condition because of runoff from the rains. Producers continued to cull herds.

Producers continued to feed livestock across Crockett County because rangeland and pastures were in very poor condition. Winter wheat did not seem to be making a good stand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 30, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 30, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1148 PM CDT FRI SEP 30 2011

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS THROUGH THE NEXT 24 HOURS. CLEAR SKIES WITH LIGHT
EAST WINDS BECOMING SOUTHEAST SATURDAY. 20

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 50  84  56  88  60 /   0   0   0   0   0
SAN ANGELO 	 50  86  55  89  58 /   0   0   0   0   0
JUNCTION 	 48  87  56  87  55 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/99
Hazardous weather outlook, Sep 30, 1:45 PM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 PM CDT FRI SEP 30 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
245 PM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE WILDFIRE DANGER WILL REMAIN ELEVATED THROUGH THIS AFTERNOON
DUE TO THE COMBINATION OF GUSTY NORTHEAST WINDS AROUND 15 MPH AND
LOW RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Brown

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Brown County experienced extreme drought conditions in October.

Drought, Callahan

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Other Federal Agency
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Callahan County experienced severe drought conditions in October.

Drought, Coke

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Coke County experienced extreme drought conditions in October.

Drought, Coleman

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Other Federal Agency
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Coleman County experienced extreme drought conditions in October.

Drought, Concho

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Other Federal Agency
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Concho County experienced extreme drought conditions in October.

Drought, Crockett

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Crockett County experienced exceptional drought conditions in October.

Drought, Fisher

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Fisher County experienced exceptional drought conditions in October.

Drought, Haskell

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Haskell County experienced exceptional drought conditions in October.

Drought, Irion

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Irion County experienced exceptional drought conditions in October.

Drought, Jones

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Jones County experienced exceptional drought conditions in October.

Drought, Kimble

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Kimble County experienced exceptional drought conditions in October.

Drought, Mason

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Mason County experienced exceptional drought conditions in October.

Drought, McCulloch

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Other Federal Agency
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Mcculloch County experienced exceptional drought conditions in October.

Drought, Menard

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Other Federal Agency
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Menard County experienced exceptional drought conditions in October.

Drought, Nolan

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Nolan County experienced exceptional drought conditions in October.

Drought, Runnels

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Other Federal Agency
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Runnels County experienced extreme drought conditions in October.

Drought, San Saba

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Other Federal Agency
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that San Saba County experienced exceptional drought conditions in October.

Drought, Schleicher

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Schleicher County experienced exceptional drought conditions in October.

Drought, Shackelford

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Shackelford County experienced extreme drought conditions in October.

Drought, Sterling

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Sterling County experienced exceptional drought conditions in October.

Drought, Sutton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Sutton County experienced exceptional drought conditions in October.

Drought, Taylor

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Taylor County experienced extreme drought conditions in October.

Drought, Throckmorton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Throckmorton County experienced exceptional drought conditions in October.

Drought, Tom Green

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated that Tom Green County experienced extreme drought conditions in October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351500, 351501, 351502, 351503, 351504, 351505, 351506, 351507, 351508, 351509, 351510, 351511, 351512, 351513, 351514, 351515, 351517, 351518, 351520, 351522, 351523, 351525, 351526, 351527.